Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 17, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 21, 2018, 5:23 PM EDT for Rush County, Shelby County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2018, 5:23 PM EDT (21:23 UTC)
- Expired
- May 21, 2018, 5:53 PM EDT
- In force
- 30 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Rush County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 46 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 4:59 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
554
WUUS53 KIND 212123
SVRIND
INC139-145-212215-
/O.NEW.KIND.SV.W.0017.180521T2123Z-180521T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
523 PM EDT MON MAY 21 2018
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Central Shelby County in central Indiana...
Southwestern Rush County in central Indiana...
* Until 615 PM EDT.
* At 523 PM EDT, a severe thunderstorm was located near Franklin, or
9 miles west of Shelbyville, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Shelbyville, Morristown, Fairland, Manilla, Waldron, Moscow and
Boggstown.
This includes Interstate 74 between mile markers 106 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3945 8595 3960 8595 3970 8559 3945 8554
TIME...MOT...LOC 2123Z 253DEG 24KT 3951 8595
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
Ryan2 follow-up statements
815
WWUS53 KIND 212142
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
542 PM EDT MON MAY 21 2018
INC139-145-212215-
/O.CON.KIND.SV.W.0017.000000T0000Z-180521T2215Z/
Shelby IN-Rush IN-
542 PM EDT MON MAY 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHERN SHELBY AND SOUTHWESTERN RUSH COUNTIES...
At 541 PM EDT, a severe thunderstorm was located over Shelbyville,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Shelbyville, Moscow, Manilla and Waldron.
This includes Interstate 74 between mile markers 110 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3946 8590 3957 8586 3970 8559 3945 8554
TIME...MOT...LOC 2141Z 253DEG 24KT 3955 8580
HAIL...1.00IN
WIND...60MPH
$$
Ryan259
WWUS53 KIND 212153
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
553 PM EDT MON MAY 21 2018
INC139-145-212202-
/O.CAN.KIND.SV.W.0017.000000T0000Z-180521T2215Z/
Shelby IN-Rush IN-
553 PM EDT MON MAY 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SHELBY AND
SOUTHWESTERN RUSH COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM EDT for
central Indiana.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.
LAT...LON 3946 8590 3957 8586 3970 8559 3945 8554
TIME...MOT...LOC 2150Z 253DEG 24KT 3957 8570
$$
RyanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:31 PM EDT, 52 minutes earlier.
Area forecast discussion, May 21, 4:31 PM EDT, 52 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 431 PM EDT Mon May 21 2018 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 324 PM EDT Mon May 21 2018 Chances for rain and thunderstorms will continue into Tuesday as a cold front moves slowly through the region. High pressure will bring an extended period of dry weather beginning late Tuesday and continuing through the end of the work week. A more unsettled weather pattern will return for the holiday weekend as Gulf moisture is drawn north into the Ohio Valley with a tropical system impacting the southeast states. && .NEAR TERM /Rest of This Afternoon into Tonight/... Issued at 324 PM EDT Mon May 21 2018 Sunshine has been increasing since midday over much of the forecast area as high level cloud coverage has diminished. This has result in rapid warming to the south of a warm front roughly draped across our northern row of counties in a WNW-ESE direction. Showers have been confined to primarily the northern Wabash Valley recently with new convective development just recently commencing to the west of KBMG. 19Z temperatures ranged from the low 70s far north to mid 80s in the southeast. Primary focus will be on the convective evolution and potential impacts to the region over the next 6-8 hours through late evening. Mesoanalysis showing that much of the region has been slow to destabilize so far this afternoon with the cloud debris from earlier in the day. As that has diminished over the last hour or two however...instability and heating have increased and as mentioned above...beginning to see scattered convective development to the west of KBMG and across the lower Wabash Valley. As the airmass continues to destabilize through the remainder of the afternoon... expect a steady increase in convective coverage...especially as storms move northeast and approach the higher BL shear levels closer to the warm front. The potential for locally severe storms remains something to monitor going through the rest of the afternoon and into the early evening. As mentioned...better BL shear and storm relative helicities are focused near and north of the warm front over the northern half of the state. Greatest concern for severe convection is likely to be where the higher BL shear and storm relative helicities interact with the deeper instability and at this point...that appears most likely to take place over the northeast quadrant of the forecast area. The close proximity to the warm front will add another element of interest as an enhanced layer of shear will exist near the boundary. The boundary should continue to retreat to the north out of the forecast area by early evening in response to a surface wave moving into western Illinois. This may end up taking the primary area of severe storms northeast out of the area by 23-00Z...but the presence of lingering instability and broad ascent will support continued convection into the evening gradually shifting east. Could see strong to pulse-type severe cells within this activity...but overall suspect the more organized and stronger convection will be northeast of the region after 00Z where shear and instability will be better aligned and maximized. There is likely to be a lull in convection from late evening into the overnight as the deeper moisture and forcing shift easts...but the aforementioned surface wave and boundary lingering back west will warrant reintroducing low chance pops during the predawn hours. The front should be moving into our northwest counties by daybreak Tuesday. Temps...generally nudged lows closer to the warmer MAVMOS for much of the area as lows remain in the low to mid 60s across central Indiana. && .SHORT TERM /Tuesday through Thursday/... Issued at 324 PM EDT Mon May 21 2018 Forecast challenges focus on lingering chances for rain Tuesday and temperatures throughout the short term. The aforementioned surface wave will drift across the lower Great Lakes on Tuesday finally drawing the cold front across the forecast area through the day. Instability will be weak at best on Tuesday but the presence of steeper low level lapse rates warrants a continued mention of chances for showers and storms into the early afternoon before the front clears the area by late day. Once the front moves off to the southeast Tuesday afternoon...high pressure will build into the lower Great Lakes and Ohio Valley with dry weather expected for the rest of the short term. Diurnal cu will be possible each day as convective temps are approached but overall...should be a spectacular couple of days with plenty of sunshine and continued warmer than normal conditions. Potential exists for a bit more presence of mid and high clouds on Thursday as upper level moisture spills over a developing ridge aloft. There will also be noticeably drier feel to the airmass with winds predominantly from the E/NE through much of the period. Temps...generally ran with a model blend for highs through the period. After slightly cooler temperatures in the upper 70s and lower 80s Tuesday and Wednesday...temps will recover into the mid 80s for Thursday as heights aloft rise in response to the approaching ridge. Lows will fall into the 50s Tuesday night before recovering back into the 60s later in the week. && .LONG TERM /Thursday night through Monday/... Issued at 235 PM EDT Mon May 21 2018 The long term will begin with dry weather in place over central Indiana under the influence of an upper ridge. Fairly high confidence given model agreement on the larger upper pattern that conditions will be dry with well above normal temperatures for through early Saturday morning. Chances for showers and some storms will return Saturday afternoon as upper ridging breaks down and moves east. Then will see shower and thunderstorm chances through the remainder of the holiday weekend. Confidence is low from Saturday onward as a tropical system forming over the Gulf will have an influence on the amount of moisture available over the area and how far a frontal system might be able to move into area. While its existence is a consistent feature within several model runs, this system is still showing a good amount of variability in position and movement (not unusual this far out) and thus did not deviate from the blended initialization given the low confidence. High confidence above normal temperatures remain through the entire period. && .AVIATION /Discussion for the 21/21Z TAF Update/... Issued at 428 PM EDT Mon May 21 2018 Update Shifted winds more to the west/southwest at KIND. Previous Discussion... VFR for the most part the next several hours with scattered showers in the vicinity. More likely to get showers at KLAF and KHUF over the next couple hours and KIND/KBMG thereafter. Chances for thunderstorms will return after around 20-22z and will go with VCTS then. Probability isn't high enough for any specific time to go with tempo thunder but will monitor with updates. Could see some brief drops to MVFR within showers/storms. More widespread MVFR ceilings are progged to develop across much of the area after around 9z. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...Ryan NEAR TERM...Ryan SHORT TERM...Ryan LONG TERM....CP AVIATION...CP/TDUD
Hazardous weather outlook, May 21, 3:40 PM EDT, 1 hour 43 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 340 PM EDT Mon May 21 2018 INZ021-028>031-035>049-051>057-060>065-067>072-221000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 340 PM EDT Mon May 21 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: Scattered severe thunderstorms are possible through the rest of the afternoon and evening. Hazards: Damaging winds, Large hail, Lightning, brief heavy rainfall. Timing: Greatest risk for severe storms through 10 PM. Discussion: Scattered thunderstorms will continue to increase in coverage through the rest of the afternoon and into the evening. The greatest threat for storms to become severe is generally to the northeast of Interstate 74. Additional scattered showers and storms may redevelop along a cold front late tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Outlook: Thunderstorms are possible The first half of Tuesday across mainly the southeastern half of central Indiana. These storms are not expected to be severe. Thunderstorm chances will return for the weekend, but it is too soon to tell if they will be severe. Discussion: A departing upper level weather disturbance will keep chances for thunderstorms in the forecast for parts of central Indiana Tuesday. High pressure is expected across the area for mid week. A warm and humid air mass is expected to return to Central Indiana over the Holiday weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan
In the hours before
Special weather statement, May 21, 4:25 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
425 PM EDT MON MAY 21 2018
INZ054-055-212115-
Johnson IN-Morgan IN-
425 PM EDT MON MAY 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN AND NORTHERN
JOHNSON COUNTIES UNTIL 515 PM EDT...
At 425 PM EDT, Doppler radar was tracking a strong thunderstorm over
Martinsville, or 16 miles north of Bloomington, moving northeast at
25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Franklin, Martinsville, Mooresville, Whiteland, Bargersville,
Brooklyn, Morgantown, Paragon, Bethany, Mahalasville, Waverly and
Centerton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3963 8632 3963 8629 3949 8601 3934 8634
3934 8652 3943 8659
TIME...MOT...LOC 2025Z 238DEG 23KT 3940 8645
RyanSpecial weather statement, May 21, 4:37 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
437 PM EDT MON MAY 21 2018
INZ061-062-212115-
Greene IN-Monroe IN-
437 PM EDT MON MAY 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONROE AND NORTHEASTERN
GREENE COUNTIES UNTIL 515 PM EDT...
At 437 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Bloomington, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Bloomington, Ellettsville, Indiana University, Solsberry, Woodville
Hills, Lake Lemon, Unionville and Whitehall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3915 8682 3917 8678 3917 8668 3921 8668
3933 8642 3926 8638 3925 8638 3925 8637
3915 8637 3902 8672
TIME...MOT...LOC 2037Z 238DEG 23KT 3912 8668
RyanLocal storm report, May 21, 5:14 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
514 PM EDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL 3 NW TRAFALGAR 39.45N 86.19W
05/21/2018 E0.75 INCH JOHNSON IN PUBLIC
REPORTED VIA MPING. LOCATION APPROXIMATE.
&&
BHHSpecial weather statement, May 21, 5:14 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
514 PM EDT MON MAY 21 2018
INZ064-065-212145-
Decatur IN-Bartholomew IN-
514 PM EDT MON MAY 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DECATUR AND EASTERN
BARTHOLOMEW COUNTIES UNTIL 545 PM EDT...
At 513 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Columbus, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Columbus, Hope, Milford, Westport, Elizabethtown, Hartsville, Letts,
Burney, Newbern and Grammer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3913 8566 3913 8580 3910 8580 3923 8591
3935 8568 3935 8563 3937 8563 3938 8562
3921 8546
TIME...MOT...LOC 2113Z 236DEG 21KT 3920 8577
RyanLocal storm report, May 21, 5:19 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
519 PM EDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL 3 W NEWBERN 39.23N 85.80W
05/21/2018 E0.25 INCH BARTHOLOMEW IN PUBLIC
&&
BHHLocal storm report, May 21, 5:22 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
522 PM EDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND DMG 2 NW TRAFALGAR 39.44N 86.18W
05/21/2018 JOHNSON IN PUBLIC
1-INCH TREE LIMBS BROKEN AND ROOF SHINGLES
BLOWN OFF; RECEIVED VIA MPING.
&&
BHHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 3:50 PM EDT | Special Weather Statement | IND | Greene | 40 min |
| May 21, 4:25 PM EDT | Special Weather Statement | IND | Johnson, Morgan | 50 min |
| May 21, 4:29 PM EDT | Severe Thunderstorm Warning | IND | Johnson, Morgan | 31 min |
| May 21, 4:37 PM EDT | Special Weather Statement | IND | Monroe | 38 min |
| May 21, 4:52 PM EDT | Severe Thunderstorm Warning | IND | Johnson, Shelby | 38 min |
| May 21, 5:14 PM EDT | Special Weather Statement | IND | Decatur | 31 min |
| May 21, 5:40 PM EDT | Special Weather Statement | IND | Decatur | 50 min |
| May 21, 6:24 PM EDT | Special Weather Statement | IND | Decatur | 51 min |
| May 21, 6:37 PM EDT | Special Weather Statement | IND | Jennings | 38 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.